Women's Heart Advisor July 2011 Issue

Ask The Doctors: April 2011 Women's Edition

I have a 20-plus year history of arrhythmias, which I manage without medications. My cardiologist said I shouldn’t worry, because my mother also had this problem, and she is now 91. Recently, I have been experiencing "pushes" in the center of my chest lasting only a few seconds. I also get breathless when climbing stairs or walking briskly. I am 63, exercise regularly and eat a healthy diet. Should I be tested for coronary artery disease, and if so, what kind of test should I have?

Although women have some atypical symptoms of heart disease, most feel chest pressure or tightness with exercise. Women also experience fatigue or shortness of breath while exerting themselves. Heart symptoms usually last 5 to 15 minutes, not seconds. A stress test with imaging is recommended for women, but a dobutamine echocardiogram or exercise echocardiogram would be better, because these studies do not emit radiation. However, your history and symptoms will dictate which test you should have.

Ever since my mother (age 90) had a heart attack and stents, she has had no appetite. She is taking about eight medications. Do you think one of these medications is responsible? She is losing a lot of weight and getting very frail.

Polypharmacy (use of many drugs) can certainly cause loss of appetite. Another reason can be depression, especially if loss of appetite is accompanied by loss of sleep. Women frequently suffer from depression after heart attack. We would recommend your mother be evaluated by her primary care physician. If she is depressed, treatment could definitely help.

 

Three years ago I received a drug-coated stent and was put on aspirin and Plavix. My cardiologist recently retired, and my new cardiologist told me to stop taking Plavix. It scares me to death. I read the story you released in February about the dangers of the first 90 days off Plavix extending out for a year and being unknown after 18 months. Is there something I should do or take to prevent Plavix withdrawal problems?

Unfortunately, a definitive study on the length of dual antiplatelet therapy (aspirin plus Plavix) for drug-eluting stents has not been completed. Most guidelines recommend staying on both drugs for one year. We usually give patients an aspirin sensitivity test before taking them off Plavix to see if aspirin alone will benefit them, but there is no definite information one way or the other.

I am a 37-year-old woman and was diagnosed with coronary artery spasms two years ago. I am taking Plavix, verapamil and Imdur for my condition. What other things can I do to help my heart?

The number one cause of coronary vasospasm is smoking, so you should definitely not smoke. To prevent vasospasm from recurring, we recommend the medications you are on, plus statins and aspirin to prevent damage to the lining of the blood vessels, which may be the underlying cause of vasospasm.

 

How do you manage female patients who have migraine with aura? I understand there is a connection with heart disease. I had a whopper of a headache before my heart attack?

Patients who have migraine with aura have increased risk of heart disease. These patients are usually put on beta blockers, statins and aspirin. You should be aware that certain migraine medications, including sumitriptan, increase the risk of developing heart disease.

 

Should I take plant sterol supplements along with cholesterol-lowering medications for high cholesterol?

Patients on statins do not appear to benefit from plant sterols. Some studies even suggest that high plant sterol levels may actually increase cardiovascular events. While you are on statins, we recommend you stop taking plant sterols.

 

I have chronic venous insufficiency in my legs. Could impairment in blood returning to my heart cause my blood pressure to rise or my heart to enlarge?

Chronic venous insufficiency (CVI) does not cause blood pressure or heart enlargement. One cause of CVI is obesity, which causes high blood pressure and heart enlargement.